TOXIC REACTIONS TO PENICILLIN
Penicillin has become a valuable adjunct in modern syphilology largely because it is, in comparison to other forms of therapy, relatively nontoxic. Such reactions as do occur have been largely restricted to allergic manifestations and are most often dermal sensitizations. No deaths have been attributed to penicillin therapy, and there have been few serious reactions.In an experience with more than 5,000 patients treated with penicillin in an army hospital. Mendell and Prose209 encountered six allergic reactions of such severity that it became necessary to discontinue administration of the drug. Four of these reactions occurred early in the course of therapy, with severe pruritis, erythema and urticaria; two were delayed and simulated serum sickness. Testing for sensitivity to penicillin before administration was found to be neither reliable nor practicable.An extensive review of the toxic reactions accompanying penicillin therapy has been
REYNOLDS FW, MOORE JE. SYPHILIS: A Review of the Recent Literature. Arch Intern Med (Chic). 1948;81(1):85–108. doi:10.1001/archinte.1948.00220190093008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: